Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS San Francisco Bay Area, CA

February 8, 2014Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 8, 2014, 1:40 PM PST for Sonoma County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 8, 2014, 1:40 PM PST (21:40 UTC)
Expired
Feb 8, 2014, 7:30 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 87 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 2:31 PM PSTFLASH FLOODRohnert Park, CAVEHICLE STUCK IN MUD AND WATER. PARTY UNABLE TO EXIT VEHICLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WGUS56 KMTR 082140
FFWMTR
CAC097-090330-
/O.NEW.KMTR.FF.W.0001.140208T2140Z-140209T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
140 PM PST SAT FEB 8 2014

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A

* FLASH FLOOD WARNING FOR...
  SONOMA COUNTY IN WESTERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...ROHNERT PARK...PETALUMA...

* UNTIL 730 PM PST.

* AT 400 PM PST...NWS DOPPLER RADAR AND AUTOMATED RAIN GAGES
  INDICATED...

* LOCATIONS IN THE WARNING INCLUDE THE WESTERN PORTION OF THE LAGUNA 
DE SANTA ROSA AND WESTERN ROHNERT PARK...LOWERMOST MARK WEST AND 
WINDSOR CREEKS...AND THE PETALUMA AREA...PARTICULARY ON THE EAST 
SIDE OF PETALUMA IN THE PENNGROVE PARK AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

RUNOFF FROM HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS ROADWAYS...UNDERPASSES AND OTHER LOW
LYING SPOTS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR WATER 
OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3819 12255 3838 12283 3850 12287 3853 12279
      3834 12266 3813 12242 3812 12248

$$

SIMS/STRUDLEY
1 follow-up statement
365 
WGUS76 KMTR 090228
FFSMTR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
628 PM PST SAT FEB 8 2014

CAC097-090330-
/O.CAN.KMTR.FF.W.0001.000000T0000Z-140209T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SONOMA CA-
628 PM PST SAT FEB 8 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SONOMA COUNTY...

RAIN RATES HAD DECREASED ACROSS THE NORTH BAY BY EARLY SATURDAY 
EVENING. MAINLY LIGHT...TO LOCALLY MODERATE...RAINFALL WAS BEING 
OBSERVED. IN ADDITION...STREAM GAGES HAD INDICATED THAT STREAMS HAD 
FALLEN BELOW FLOOD STAGE AND WERE CONTINUING TO RECEDE. 
THEREFORE...THE FLASH FLOOD WARNING FOR PORTIONS OF SONOMA COUNTY 
HAS BEEN CANCELLED.

SATELLITE IMAGERY SHOWS AN AREA OF ENHANCED RAINFALL 
OFFSHORE...APPROACHING THE NORTHERN CALIFORNIA COAST. AS THIS AREA 
OF ENHANCED RAINFALL MOVES INLAND LATER THIS EVENING...RAIN RATES 
WILL ONCE AGAIN INCREASE ACROSS THE NORTH BAY. PERIODS OF HEAVY RAIN 
ARE POSSIBLE FROM LATE SATURDAY EVENING THROUGH SUNDAY MORNING. 
HEAVY RAIN WILL RESULT IN RENEWED RISES ON SMALL STREAMS AND CREEKS 
BEGINNING LATER TONIGHT. IF HEAVY RAIN OCCURS...ADDITIONAL URBAN AND 
SMALL STREAM FLOODING IS POSSIBLE LATER TONIGHT AND INTO SUNDAY 
MORNING. NORTH BAY RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST 
WEATHER REPORTS AND BE PREPARED FOR MORE HEAVY RAIN AND POSSIBLE 
FLOODING LATER TONIGHT AND INTO SUNDAY MORNING.

LAT...LON 3819 12255 3838 12283 3850 12287 3853 12279
      3834 12266 3813 12242 3812 12248

$$

DYKEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 10:03 AM PST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 8, 10:03 AM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1003 AM PST SAT FEB 8 2014

.DISCUSSION...AS OF 9:15 AM PST SATURDAY...STEADY RAINFALL
CONTINUES ACROSS PORTIONS OF THE DISTRICT. RAINFALL AMOUNTS
OVERNIGHT AND THIS MORNING HAVE BEEN HIGHEST ACROSS THE NORTH BAY
AND PRIMARILY MOUNT TAMALPAIS IN MARIN COUNTY...WHERE THE MIDDLE
PEAK RAWS STATION HAS PICKED UP OVER 8 INCHES OF RAIN OVER THE
PAST 24 HOURS...AND OVER 5 INCHES IN THE LAST 12 HOURS. GENERALLY
MOST AREAS IN THE NORTH BAY HAVE PICKED UP 1-2 INCHES OVER THE
PAST 12 HOURS. MEANWHILE...ACROSS MONTEREY AND SAN BENITO
COUNTIES...GENERALLY ONLY A FEW HUNDREDTHS TO A FEW TENTHS HAVE
FALLEN...EXCEPT ACROSS BIG SUR WHERE NEARLY AN INCH HAS FALLEN
OVER THE PAST 24 HOURS.

THE URBAN AND SMALL STREAM ADVISORY HAS BEEN EXPANDED TO INCLUDE
BOTH MARIN AND SOUTHERN SONOMA COUNTIES AND WILL REMAIN IN EFFECT
UNTIL 10:45 AM. LOOKING AT THE LATEST RADAR LOOPS...THERE APPEARS
TO BE A BREAK IN THE HEAVIER RAINS APPROACHING...ESPECIALLY FROM
SANTA CRUZ COUNTY SOUTHWARD. STEADY RAIN IS EXPECTED TO CONTINUE
OVER THE NORTH BAY...ALTHOUGH RAINFALL RATES ARE EXPECTED TO TAPER
OFF AS THE DAY PROGRESSES.

ANOTHER IMPULSE IS THEN FORECAST TO AFFECT THE AREA OVERNIGHT
TONIGHT. LATEST MODEL GUIDANCE HAS THIS ONCE AGAIN AIMED MORE AT
THE NORTH BAY. DURING THE DAY SUNDAY SHOWERS ARE EXPECTED ACROSS
THE DISTRICT AS THE COLD FRONT FINALLY MOVES ONSHORE...WITH SHOWER
ACTIVITY WRAPPING UP OVERNIGHT.

LATEST QPF ESTIMATES OF ANOTHER 2-4 INCHES ACROSS THE NORTH BAY
AND SANTA CRUZ MOUNTAINS THROUGH SUNDAY WITH UP TO 2 INCHES
ELSEWHERE. LOCATIONS IN FAR SOUTHERN INTERIOR MONTEREY COUNTY WILL
RECEIVE LESS THAN A QUARTER OF AN INCH.

A DRYING TREND WILL DEVELOP MONDAY AND TUESDAY WITH HIGH PRESSURE
AND MILD TEMPS. ANOTHER SIMILAR EVENT WILL TRY TO SET UP BY WEDS
BUT THE MODELS AGREE THAT RAIN CHANCES SHOULD STAY NORTH OF THE
GOLDEN GATE WITH THIS EVENT. RAIN CHANCES SOUTH OF THE GOLDEN
GATE LOOKS SLIM MOST OF THE WEEK. ANOTHER SYSTEM FORECAST FOR NEXT
WEEKEND COULD EXTEND THE RAIN/NO RAIN LINE FARTHER SOUTH THROUGH
SANTA CRUZ...BUT THE BRUNT WILL BE OVER FAR NORTHERN CALIFORNIA.
THE OVERALL PATTERN DOES LOOK TO REMAIN SOMEWHAT ACTIVE THROUGH
MID-MONTH AND BEYOND.

&&

.AVIATION...AS OF 10:02 AM PST SATURDAY...THE CURRENT VISIBLE
SATELLITE IMAGE IS SHOWING A BAND OF CLOUDS REPRESENTING THE
ATMOSPHERIC RIVER STREAMING INTO CENTRAL AND NORTHERN CALIFORNIA.
LOCAL OBSERVATIONS ARE REPORTING MVFR CIGS IN THE SAN FRANCISCO
BAY AREA WITH A SHARP TRANSITION TO VFR FROM SAN JOSE SOUTH INTO
MONTEREY. A BULK OF THE STEADY RAIN IS ALSO BEING REPORTED FROM
THE SAN FRANCISCO BAY AREA AND NORTH WITH MORE OF A SHOWERY REGIME
FROM SAN JOSE SOUTH. THESE CONDITIONS SHOULD PERSIST THROUGH THE
NEXT 24 HOURS. CONFIDENCE IS HIGH IN THE BAY AREA THAN FROM SAN
JOSE SOUTH SINCE CONDITIONS COULD RAPIDLY CHANGE IF THE
ATMOSPHERIC RIVER SLIDES SOUTH.

VICINITY OF KSFO...LITTLE CHANGE IS EXPECTED THROUGH THIS EVENING
WITH MVFR CIGS BKN-OVC015-020. CIGS WILL FALL TO OVC010 OVERNIGHT
AND ARE EXPECTED TO IMPROVE ONCE AGAIN EARLY SUNDAY AFTERNOON.
LIGHT RAIN IS ANTICIPATED TO PERSIST THROUGH THE NEXT 36 HOURS
WITH OCCASIONAL PERIODS OF MODERATE RAIN.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR IS ANTICIPATED TO PREVAIL
THROUGH AT LEAST THIS EVENING WITH PERIODS OF SHOWERS EXPECTED.
CIGS MAY BECOME MVFR OVERNIGHT BECOMING BKN-OVC025.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...PT REYES TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PINOS 10-60 NM
             SCA...SAN FRANCISCO BAY NORTH OF THE BAY BRIDGE
             SCA...MONTEREY BAY

&&

PUBLIC FORECAST: SIMS
AVIATION: LARRY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Feb 8, 4:47 AM PST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
447 AM PST SAT FEB 8 2014

CAZ006-505>509-512-529-082300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
SANTA CRUZ MOUNTAINS-NORTHERN MONTEREY BAY-
447 AM PST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY...SAN
FRANCISCO BAY SHORELINE AND PENINSULA AS WELL AS SAN MATEO AND
SANTA CRUZ COUNTIES.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

PERIODS OF RAIN...HEAVY AT TIMES THIS MORNING AND THEN AGAIN LATER
TONIGHT MAY RESULT IN MINOR URBAN AND SMALL STREAM FLOODING.
LOCATIONS MOST PRONE TO MINOR HYDRO ISSUES WILL BE THE MARIN AND
SONOMA COUNTY HILLS AS WELL AS THE SANTA CRUZ MOUNTAINS WHERE RAIN
TOTALS IN EXCESS OF 6 INCHES COULD INUNDATE SMALL STREAMS AND
CREEKS. IN ADDITION THE MAIN HIGHWAYS AND INTERSTATES AROUND SAN
FRANCISCO BAY WILL BE PRONE TO URBAN FLOODING DUE TO CLOGGED STORM
DRAINS DURING ANY HEAVY DOWN POURS. URBAN AND SMALL STREAM FLOOD
ADVISORIES MAY BE ISSUED SHOULD MORE MODERATE TO HEAVY RAINFALL
CONTINUE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF MODERATE TO HEAVY RAIN ARE FORECAST SUNDAY MORNING
BEFORE TAPERING TO SHOWERS SUNDAY AFTERNOON AND EVENING. WEEKEND
STORM TOTALS IN EXCESS OF 6 INCHES IN THE HILLS AND 2 INCHES IN
THE LOWER ELEVATIONS MAY PROMPT THE NEED FOR URBAN AND SMALL
STREAM FLOOD ADVISORIES ON SUNDAY.

A DRYING TREND IS FORECAST MONDAY AND TUESDAY BUT RAIN CHANCES
WILL RETURN TO THE NORTH BAY WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:53 AM PSTAreal Flood AdvisoryMTRMarin3 hr
Feb 8, 7:45 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma4 hr
Feb 8, 11:43 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma4 hr
Feb 8, 1:51 PM PSTFlash Flood WarningMTRSonoma6 hr
Feb 8, 2:34 PM PSTSmall Craft AdvisoryMTR10 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.